Hail, Bennett
- When
- May 7, 12:12 PM MST to 12:22 PM MST
- Where
- Bennett County, Martin
- Measured
- 1.5 in hail
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.167, -101.750
A supercell thunderstorm tracked across Bennett County and eastern Jackson County, producing very large hail and causing extensive damage around Martin. Hail accumulated to 8 inches deep across parts of Martin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked across Bennett County and eastern Jackson County, producing very large hail and causing extensive damage around Martin. Hail accumulated to 8 inches deep across parts of Martin. The combination of large hail and strong winds broke windows of homes, businesses, and automobiles in Martin. A tree snapped apart and damaged the roof of a house in Martin. A mobile home also had part of its roof ripped off. Four calves were killed and crop fields were damaged by the hail. Hail to the size of baseballs fell near Long Valley as the storm moved northward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 11:30 AM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SAT MAY 7 2005 .DISCUSSION...UPR LOW OVR SRN SD WITH STRONG SHORT WAVE OVR ERN CO ENTERING THE NEB PANHANDLE. SFC LOW NEARLY STATIONARY ALG THE SD/MT BORDER WITH TROF EXTENDING SSE ALG A LINE FROM JUST WEST OF KPHP TO JUST WEST OF KVTN. CONVECTION BEGINNING TO FIRE ACRS THE NEB PANHANDLE NEAR NOSE OF SHORT WAVE...AND EXPECT COVERAGE TO RAPIDLY INCREASE ACRS THIS AREA AND SPREAD THRU SRN SD IN THE NEXT FEW HOURS. THIS IS IN LINE WITH MRNG RAOBS AND RUC/NAM FORECAST SOUNDINGS THAT REVEALED A WEAKER CAP TODAY. BEST SVR WX THREAT THIS AND EVE LOOKS TO BE ACRS SCNTRL AND CNTRL SD WHERE SHEAR PROFILES ARE STRONGEST NORTH OF SFC BOUNDARY. SVR WX THREAT WILL END LATER THIS EVE AS SFC BOUNDARY SHIFTS NORTH/EAST OF CWFA AND AMS ALOFT DRIES A BIT. HAVE LAUNCHED AN 18Z SOUNDING AT UNR TO HELP WITH SVR WX ANALYSIS. LATER TONIGHT THRU SUN...UPR LOW WILL MIGRATE EWD FM WY THRU SD. GUSTY WINDS EXPECTED TO DEVELOP ACRS MUCH OF THE AREA ON SUN AS PRES GRADS TIGHTEN BEHIND SFC FRONT. LATEST GFS/NAM STILL POINTING TOWARDS COPIOUS AMOUNTS OF WRAP AROUND MOISTURE ACRS NERN WY AND NWRN SD...WITH A STRONG UPSLOPE COMPONENT IN THE NRN BLKHLS. PCPN SHOULD COME TO AN END FM WEST TO EAST SUN NIGHT...WITH SHORT WAVE RIDGE BRINGING DRY WX TO THE AREA ON MON. EXTENDED...UPPER LEVEL LOW OFF THE WEST COAST WILL MOVE OVER THE GREAT BASIN BY MONDAY...AND THEN SLOWLY MOVE UP INTO THE NORTHERN PLAINS. THIS FEATURE WILL KEEP CONDITIONS UNSETTLED THROUGH THE REST OF THE WEEK...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. SOME HIGHER ELEVATIONS OF THE BLACK HILLS MAY HAVE A SOME SNOW MIXED IN THURSDAY EVENING AS LOW TEMPS WILL DIP INTO THE LOW 30S WITH SOME SCATTERED UPPER 20S. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AFFECTING BOTH KRAP AND KGCC ALONG WITH ALL TWEB RTES...OTHERWISE VFR CONDITIONS ARE EXPECTED. BY LATE AFTERNOON INTO EARLY EVE CIGS WILL LOWER IN KGCC TO MVFR AS SHOWERS BECOME MORE NUMEROUS. CIGS WILL THEN CONTINUE TO LOWER OVER KGCC AND KRAP THROUGHOUT THE EVENING. BY EARLY MORNING WINDS WILL PICK UP TO OVER 25 KTS IN BOTH LOCATIONS AS SHOWERS CONTINUE. CIGS ARE EXPECTED TO BE IFR BY THAT TIME. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT MAY 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER EASTERN WYOMING TONIGHT. THE LOW WILL PUMP MOIST AIR INTO THE REGION. AFTER A FEW SHOWERS THIS MORNING...SOME SUNSHINE WILL BREAK OUT ACROSS PORTIONS OF SOUTH DAKOTA THIS AFTERNOON...WHICH WILL INCREASE THE INSTABILITY. THE RESULT WILL BE THUNDERSTORMS EARLY THIS AFTERNOON OVER THE BLACK HILLS...AND THEN LATER THIS AFTERNOON OVER THE WYOMING AND SOUTH DAKOTA. SUFFICIENT INSTABILITY AND SHEAR EXISTS FOR SEVERE THUNDERSTORMS MAINLY EAST OF A LINE FROM COLONY WYOMING TO MARTIN SOUTH DAKOTA... AND HENCE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL. OVERNIGHT...THE MOISTURE RICH ATMOSPHERE WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS EXCEEDING ONE INCH...ESPECIALLY OVER NORTHEASTERN WYOMING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE UPPER LEVEL LOW WILL MOVE THROUGH SOUTH DAKOTA SUNDAY AND EXIT THE REGION MONDAY. EXPECT SHOWERS AND A FEW THUNDERSTORMS WITH THIS SYSTEM...BUT SEVERE WEATHER IS NOT EXPECTED. LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY PRODUCING GUSTY WINDS BEHIND IT. NORTHWEST WINDS OF 20 TO 40 MPH ARE EXPECTED WITH HIGHER GUSTS. ANOTHER LARGE SCALE UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE AREA TUESDAY AFTERNOON THROUGH FRIDAY. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449717, 5449718, 5449719, 5449720, 5449721, 5449722, 5449723.